Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Detroit, MI

August 12, 2002Saginaw County, Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 12, 2002, 7:46 PM EDT for Saginaw County, Tuscola County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 7:46 PM EDT (23:46 UTC)
Expired
Aug 12, 2002, 8:45 PM EDT
In force
59 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Saginaw County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 77 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KDTX 122346
SVRDTX
MIC145-157-130045-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
743 PM EDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCOLA COUNTY IN SOUTHEAST MICHIGAN
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 845 PM EDT

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SAGINAW TO 8 MILES SOUTHWEST
  OF FRANKENMUTH...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FRANKENMUTH AT 750 PM EDT
  REESE AT 805 PM EDT
  VASSAR AT 820 PM EDT

THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND 
HAIL UP TO ONE INCH IN DIAMETER. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING 
OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE 
SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS 
HAVE PASSED.


LAT...LON 4329 8397 4317 8380 4342 8344 4361 8362

DRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:25 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 3:25 PM EDT, 4 hours 21 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT MON AUG 12 2002

ANOTHER WARM DAY TOMORROW.

A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN LOWER
MICHIGAN THIS AFTERNOON. 18Z LAPS DATA SHOWING CAPES AROUND 2500
J/KG ACROSS THE WESTERN PART OF THE CWA. WEAK SHORTWAVE MOVING
THROUGH WESTERN LAKE ERIE HELPING TO TRIGGER MORE WIDESPREAD
THUNDERSTORMS ACROSS OHIO. WILL PUT SLIGHT CHANCE IN FOR MOST OF THE
CWA THROUGH EARLY EVENING...EXCEPT SCATTERED WORDING ACROSS THE
SOUTHEAST PART OF THE CWA.

UPPER LOW OVER SOUTHERN MANITOBA WILL CONTINUE TO SLIDE
NORTHEAST...MOVING INTO HUDSON BAY TOMORROW.
COLD FRONT OVER THE PLAINS WILL CONTINUE TO SLIDE SLOWLY EAST. AVN
CONTINUES TO DEVELOP A STRONG WAVE ALONG THE FRONT ON TUESDAY. THE
FRONT SHOULD BE OVER LAKE MICHIGAN TUESDAY AFTERNOON.
WITH THE SLOW TIMING OF THE FRONT...LOOKS LIKE THE DETROIT METRO
AREA MAY STAY DRY THE WHOLE DAY. WILL FOLLOW THE ETA MOS GUIDANCE
POPS. TOUGH FORECAST WITH RESPECT TO MAX TEMPS. 850 TEMPS WILL BE
AROUND 18C. THUS...ANY DECENT AMOUNT OF SUN AND TEMPS WILL HIT 90
DEGREES ONCE AGAIN. ETA SHOWING SOUTHWEST WINDS INCREASING TO AROUND
40 KTS BETWEEN 8000-10000 FEET (NEAR MBS). WILL HAVE TO WATCH OUT
FOR DAMAGING WINDS WITH SOME OF THE STORMS.

MID LEVEL FLOW WILL BECOME PARALLEL WITH THE FRONT AS THE TROUGH IN
THE PLAINS SHARPENS. COLD FRONT/TROUGH BECOMES NEARLY STATIONARY
OVER THE AREA BY WEDNESDAY MORNING. WILL CONTINUE WITH SCATTERED
WORDING ON WEDNESDAY AS THE FRONT REMAINS OVERHEAD. WITH CLOUDS AND
SHOWERS...EXPECTING TEMPS TO RISE ONLY ABOUT 10 DEGREES OFF THE LOWS.

12Z ETA/AVN SHOWING WEAK SURFACE CONVERGENCE/QG FRONTOGENESIS
SLIDING EAST OF THE CWA BY LATE IN THE DAY. THUS...WILL KEEP
WEDNESDAY NIGHT DRY AND BRING IN SOME PARTIAL CLEARING.

RIDGING BUILDS BACK INTO THE REGION ON THURSDAY. 110+ KT JET
STRETCHED ACROSS EXTREME SOUTHERN SASKATCHEWAN/MANITOBA. THIS JET
WILL HEAD OFF INTO CENTRAL ONTARIO THURSDAY NIGHT. FRONTAL BOUNDARY
WELL NORTH OF CWA...ACROSS THE EXTREME NORTHERN GREAT LAKES. WILL
REMOVE THE MENTION OF PRECIP.

.EXTENDED...
LOW CONFIDENCE IN THE EXTENDED...THUS JUST MINOR CHANGES TO THE
PREVIOUS FORECAST.
LARGE UPPER LEVEL RIDGE IN EASTERN PACIFIC (47.50N 136.50W) EXPECTED
TO SLOWLY BREAK DOWN THROUGH THE PERIOD. MRF/CANADIAN ENSEMBLES
INDICATING A BROAD TROUGH DEVELOPING ACROSS BRITISH
COLUMBIA...EXTENDING SOUTH ALONG THE WEST COAST. MANY QUESTIONS
CONCERNING THE AMPLITUDE AND EXACT POSITION OF THIS TROUGH...AS WELL
AS THE CORRESPONDING HEIGHTS ACROSS THE NORTHERN CONUS. NEW 12Z AVN
DEVELOPS A CUT OFF LOW OFF THE PACIFIC COAST ON FRIDAY. 12Z AVN ALSO
SHOWING A DECENT SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS
SATURDAY MORNING. WILL KEEP THE FORECAST DRY...AS THIS SYSTEM HEADS
INTO ONTARIO...MUCH LIKE THE PREVIOUS ONES.
BOTTOMLINE...
FOR SOUTHEAST MICHIGAN...WILL GENERALLY CALL FOR TEMPS SLIGHTLY
ABOVE NORMAL DURING THE WEEKEND...AS HEIGHTS REMAIN FAIRLY HIGH (PER
ENSEMBLES).

.DTX...NONE.

SF

In the hours before

Special weather statement, Aug 12, 5:25 PM EDT, 2 hours 21 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-130100-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
525 PM EDT MON AUG 12 2002

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS
EVENING...PRIMARILY ALONG AND SOUTH OF AN ANN ARBOR TO DETROIT LINE.
WIND GUSTS TO 30 MPH AND PEA SIZED HAIL ARE POSSIBLE WITH MOST
STORMS. ISOLATED STORMS COULD PRODUCE WIND GUSTS OF 60 MPH ALONG
WITH DIME SIZED HAIL...AS THEY MOVE EAST AROUND 15 MPH.

DISCUSSION...
A WEAK TROUGH OVER LOWER MICHIGAN WILL INTERACT WITH A WARM...MOIST
AND UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS THROUGH EARLY EVENING.
WITH LIMITED FORCING TO SUPPORT SEVERE THUNDERSTORMS...ANY SEVERE
STORMS WILL BE VERY ISOLATED IN NATURE.

SPOTTER ACTIVATION...
GIVEN THE VERY ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

OUTLOOK FOR TUESDAY AND WEDNESDAY...
THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THERE IS A SLIGHT
RISK OF SEVERE WEATHER ON TUESDAY...AHEAD OF A COLD FRONT THAT WILL
CROSS LOWER MICHIGAN TUESDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

DWD
Local storm report, Aug 12, 6:25 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
625 PM EDT MON AUG 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ADRIAN                    MI   .75 INCH HAIL
08/12/02   LENAWEE                        REPORTED BY TRAINED SPOTTER

0455 PM    ADRIAN                    MI   70 MPH TSTM WIND GUST
08/12/02   LENAWEE                        REPORTED BY TRAINED SPOTTER

0502 PM    ADRIAN                    MI   .75 INCH HAIL
08/12/02   LENAWEE                        REPORTED BY LAW
                                          ENFORCEMENT

0502 PM    ADRIAN                    MI   WIND DAMAGE
08/12/02   LENAWEE                        SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:00 PM EDTSevere Thunderstorm WarningDTXLenawee45 min
Aug 12, 5:25 PM EDTSevere Thunderstorm WarningDTXMonroe65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.